Volume 9, issue 1 (2005)

Download this article
Download this article For screen
For printing
Recent Issues

Volume 20
Issue 4, 1807–2438
Issue 3, 1257–1806
Issue 2, 629–1255
Issue 1, 1–627

Volume 19, 6 issues

Volume 18, 5 issues

Volume 17, 5 issues

Volume 16, 4 issues

Volume 15, 4 issues

Volume 14, 5 issues

Volume 13, 5 issues

Volume 12, 5 issues

Volume 11, 4 issues

Volume 10, 4 issues

Volume 9, 4 issues

Volume 8, 3 issues

Volume 7, 2 issues

Volume 6, 2 issues

Volume 5, 2 issues

Volume 4, 1 issue

Volume 3, 1 issue

Volume 2, 1 issue

Volume 1, 1 issue

The Journal
About the Journal
Editorial Board
Editorial Interests
Editorial Procedure
Submission Guidelines
Submission Page
Subscriptions
Author Index
To Appear
Contacts
ISSN (electronic): 1364-0380
ISSN (print): 1465-3060
Classical and quantum dilogarithmic invariants of flat $PSL(2,\mathbb{C})$–bundles over 3–manifolds

Stephane Baseilhac and Riccardo Benedetti

Geometry & Topology 9 (2005) 493–569

arXiv: math.GT/0306283

Abstract

We introduce a family of matrix dilogarithms, which are automorphisms of N N, N being any odd positive integer, associated to hyperbolic ideal tetrahedra equipped with an additional decoration. The matrix dilogarithms satisfy fundamental five-term identities that correspond to decorated versions of the 2 3 move on 3–dimensional triangulations. Together with the decoration, they arise from the solution we give of a symmetrization problem for a specific family of basic matrix dilogarithms, the classical (N = 1) one being the Rogers dilogarithm, which only satisfy one special instance of five-term identity. We use the matrix dilogarithms to construct invariant state sums for closed oriented 3–manifolds W endowed with a flat principal PSL(2, )–bundle ρ, and a fixed non empty link L if N > 1, and for (possibly “marked”) cusped hyperbolic 3–manifolds M. When N = 1 the state sums recover known simplicial formulas for the volume and the Chern–Simons invariant. When N > 1, the invariants for M are new; those for triples (W,L,ρ) coincide with the quantum hyperbolic invariants defined by the first author, though our present approach clarifies substantially their nature. We analyse the structural coincidences versus discrepancies between the cases N = 1 and N > 1, and we formulate “Volume Conjectures”, having geometric motivations, about the asymptotic behaviour of the invariants when N .

Keywords
dilogarithms, state sum invariants, quantum field theory, Cheeger–Chern–Simons invariants, scissors congruences, hyperbolic 3–manifolds.
Mathematical Subject Classification 2000
Primary: 57M27, 57Q15
Secondary: 57R20, 20G42
References
Forward citations
Publication
Received: 2 August 2003
Revised: 5 April 2005
Accepted: 5 April 2005
Published: 8 April 2005
Proposed: Robion Kirby
Seconded: Walter Neumann, Shigeyuki Morita
Authors
Stephane Baseilhac
Université de Grenoble I
Institut Joseph Fourier
UMR CNRS 5582
100 rue des Maths
BP 74
F-38402 Saint-Martin-d’Hères Cedex
France
Riccardo Benedetti
Dipartimento di Matematica
Università di Pisa
Via F. Buonarroti, 2
I-56127 Pisa
Italy